“Exploring Collaborative Interpretive Practice”
A workshop co-located with ASIS&T 2023, Saturday, 28 October, 2023, London, UK
Collaboration on the interpretation and analysis of texts, images, artifacts, qualitative data, and other recorded information is fundamental to knowledge production in many disciplines. However, collaborators may have different goals, work routines, research paradigms and methodologies, background knowledge, and more. In this workshop, we aim to engage in collective exploration of how collaborative interpretation happens and brainstorm together on ways to develop knowledge infrastructures to support it. Each of us brings our own perspective to interpretation, which shapes our work in various ways. How do we ensure that everyone has a voice and is able to take an active part in the research?This workshop is an opportunity for researchers and practitioners in digital humanities, cultural heritage, and information science, including librarians, archivists, curators, and teachers, to share experiences and ideas about collaborative interpretation, engage in activities to stimulate our thinking, and emerge with takeaways we can incorporate into our own research. We may also form new collaborative relationships.
WAYS TO PARTICIPATE:
Register for the workshop here: https://www.asist.org/am23/
In addition, consider doing any/all of the following:
1. Submit a challenge paper or poster here:
- Challenge papers (4 pages max. not including references): Introduce an important challenge in collaborative interpretation. Present examples from your own or others’ work, points to consider, potential solutions, etc.
- Posters (2 pages max. not including references): Introduce research you are doing or would like to do involving collaborative interpretation. Preliminary results are not required; raise ideas you would like to receive feedback on!
Please use the AM23 Proposal Template to format your submission, and anonymize it by taking care to avoid identifying information.
2. Participate in pre-workshop interpretive activities (Aug. 15 - Sept. 14, 2023):
Collaborate with others to explore the Svoboda diaries and engage in collaborative interpretation.
Following these activities, 4 scholarships for free registration to the workshop will be awarded.
[Stay tuned for participation URL]
Paper and Poster DeadlinesSubmissions due: August 15, 2023
Notifications: September 15, 2023
Pre-workshop Collaborative Interpretation Activity
Participation begins: August 15, 2023
Workshop scholarships announced: October 1, 2023
Best paper award: $200. Sponsored by SIG Information Needs, Seeking, and Use (SIG USE)
Best poster award: $200. Sponsored by SIG Arts & Humanities (SIG AH)
Participation Scholarships: Free registration for 4 workshop attendees based on pre-workshop participation!
|Annie T. Chen||University of Washington | email@example.com|
|Camille Lyans Cole||Illinois State University | firstname.lastname@example.org|
|Alexandra Chassanoff||University of North Carolina Chapel Hill | email@example.com|
|Rongqian Ma||Indiana University Bloomington | firstname.lastname@example.org|
|Isto Huvila||Uppsala University | email@example.com|
|Zack Lischer-Katz||University of Arizona | firstname.lastname@example.org|
|Maja Krtalić||Victoria University of Wellington | email@example.com|
Scholars have documented a range of challenges to successful collaboration, whether stemming from the mode of collaboration, differences in disciplinary perspectives and goals, or the need to establish common ground and find effective modes of communication. In this workshop, we will consider how collaborative interpretation unfolds in different settings and within the research process, and ask questions including:
- Who is performing interpretation?
- What is being interpreted?
- What are the goals of interpretation?
- How is the interpretation being performed?
- What are the analytical lenses?
- Can different actors incorporate the fruits of collaboration into their own research to forward different goals?
We may also work with and interpret a range of artifacts. How can we interact with these artifacts, and how does their nature (material, symbolic, institutional) affect our interpretation? What can we learn about an artifact based on other resources?
Introduction and challenges: Workshop participants present 5 minute lightning talks introducing an important challenge problem they see in collaboration and their perspective on how to address it. All workshop participants engage in interactive breakout discussions.
Collaborative interpretation activity: Participants engage in a collaborative interpretation of text from a corpus of personal diaries from 19th century Ottoman Iraq. The diaries are available at https://www.svobodadiariesproject.org/, but we will provide additional guidance, materials, and a platform to engage in collective interpretation, with flexibility to shape the interpretive process based on workshop participants’ own research approaches. Participate prior to the workshop if you want, and perhaps receive a free scholarship to attend!
Poster session: Participants will present posters introducing collaborative interpretation projects that they would like to do or are currently engaged in.
Collaborative brainstorming to develop infrastructures for collaborative interpretation: Workshop attendees will form small groups and brainstorm how they might develop/build an infrastructure for collaborative interpretation. Though we expect that the discussions will naturally emanate from the prior activities, we will also provide suggested approaches to brainstorming.
We will provide guidelines for public archiving of papers and posters prior to the workshop, to facilitate accessibility beyond the lifetime of the workshop.
WORKSHOP SCHEDULE *5-min. mini-breaks after each section
|Introduction, Challenge Papers + Breakout Discussion||8:00am - 8:10am Welcome and overview (10 mins.)
8:10am - 8:55am Short challenge papers (45 mins.)
8:55am - 9:15am Breakout discussions (20 mins.)
|Collaborative Interpretation Activity||9:20am - 9:30am Introduction (10 mins.)
9:30am - 10:10am Collaborative activity (40 mins.)
10:10am - 10:30am Poster session + break (20 mins.)
10:30am - 10:55am Sharing collaborative activity (25 mins.)
|Collaborative Infrastructures Brainstorming Activity||11:00am - 11:10am Introduction (10 mins.)
11:10am - 11:40am Activity (30 mins.)
11:40am - 12:00pm Sharing (20 mins.)